Daily Health Headlines

Daily Statin Might Raise Your Risk for Cataracts: Study

👤by Steven Reinberg 0 comments 🕔Monday, December 8th, 2014

FRIDAY, Dec. 5, 2014 (HealthDay News) -- Taking a statin to lower your cholesterol may raise your risk of developing cataracts, Canadian researchers report.

While statins such as Zocor, Crestor and Lipitor protect many people from heart attack and stroke, they may raise the odds of developing the vision problem by 27 percent, the researchers report.

But the risk of developing cataracts -- a clouding of the lens of the eye -- is insignificant compared with the benefits of these drugs, said lead researcher Dr. G.B. John Mancini.

"The benefits of statins are far outweighed by any small risk for cataract surgery," said Mancini, a professor of medicine at the University of British Columbia in Vancouver.

"However, the indication for statin use should be solid from the outset and fully understood by patients," he added.

Mancini said this study can't prove that statins cause cataracts. "Careful observations in clinical trials are needed to support or refute this association," he said.

Dr. Mark Fromer, an ophthalmologist at Lenox Hill Hospital in New York City, said cataracts are very common. "In one's lifetime, the chance of developing a cataract is 100 percent," he said.

"The goal is we want to keep you alive long enough to get one, and that's where statins come in," he said. "Statins increase the length of life by decreasing strokes and heart attacks."

Cataracts can be treated with surgery that is "quick, painless and 99.9 percent successful," Fromer said. "So, since you are going to get a cataract anyway, you might as well take your statin -- it's in your best interest."

The study was published in the December issue of the Canadian Journal of Cardiology.

For the study, Mancini's team used the British Columbia Ministry of Health database from 2000 to 2007 and the IMS LifeLink U.S. database from 2001 to 2011. In all, they looked at more than 207,000 adults with cataracts and more than 1.1 million without them.

Among people in the Canadian database, those who took statins for at least a year had about a 27 percent increased risk of developing cataracts that needed surgery, compared with people not taking statins. The increased risk for patients in the U.S. database was only 7 percent, but that was still statistically significant, the researchers said.

Mancini added that the risk is most likely an effect associated with all statins. However, this study did not prove that statins cause cataracts.

Dr. Robert Hegele, co-author of an accompanying journal editorial, said he doubts this study will be the final word on a possible statin-cataract link.

"Many other studies have looked at the same question, and the results of those studies go both ways -- some show cataract risk is higher, others show it is lower with statins. The current study does not settle the issue, unfortunately," said Hegele, a professor of medicine and biochemistry at the Schulich School of Medicine and Dentistry at Western University in London, Ontario.

This study should not discourage people who need a statin from taking one to reduce the risk of a heart attack or stroke, Hegele said.

"Statins are very safe and effective drugs," he said. "When statins are prescribed to patients who need them the most, the benefits hugely outweigh the risks, both theoretical and actual."

Statin side effects have been the subject of other recent research. In June, researchers from Italy published a study in the journal Diabetes Care that linked statin use to a slightly increased risk for diabetes. However, as in the case of the current cataract study, the authors concluded that the heart benefits of statins significantly outweighed the risks.

Article Credits / Source

Steven Reinberg / HealthDay

Steven Reinberg wrote this story for HealthDay. HealthDay provides up to the minute breaking health news. Click here to view this full article from HealthDay.

SOURCES: G.B. John Mancini, M.D., professor, medicine, University of British Columbia, Vancouver, Canada; Robert Hegele, M.D., professor, medicine and biochemistry, Schulich School of Medicine and Dentistry, Western University, London, Ontario; Mark Fromer, M.D., ophthalmologist, Lenox Hill Hospital, New York City; December 2014 Canadian Journal of Cardiology

View More Articles From Steven Reinberg 🌎View Article Website

Sponsored Product

Lunar Sleep for $1.95

Lunar Sleep for $1.95

People who have trouble sleeping typically have low levels of melatonin, so melatonin supplements seem like a logical fix for insomnia. There is a high demand for sleep aids, especially in the U.S. The National Health Interview Survey done in 2002, and again in 2007, found 1.6 million US adults were using complementary and alternative sleep aids for insomnia. Lunar Sleep was a top choice. Use Promo Code: Sleep2014 and only pay $1.95 S&H.

Get Lunar Sleep for $1.95

More Eyesight Articles

Doctors Use iPads to Treat 'Lazy Eye,' With Mixed Results

Doctors Use iPads to Treat 'Lazy Eye,' With Mixed Results0

THURSDAY, Nov. 10, 2016 (HealthDay News) -- Does playing video games on an iPad work better than standard eye-patching for improving vision in children with lazy eye? Two new studies in the journal JAMA Ophthalmology reach seemingly ...

Some Primates Have Vision Troubles as They Age

Some Primates Have Vision Troubles as They Age0

TUESDAY, Nov. 8, 2016 (HealthDay News) -- Just like humans, some primates start having difficulty seeing things up close as they age. Researchers reviewed photos of 14 wild bonobos as they groomed each other. The primates were between 11 and 45 ...

Paintball Causes Many Vision-Robbing Eye Injuries

Paintball Causes Many Vision-Robbing Eye Injuries0

THURSDAY, Nov. 4, 2016 (HealthDay News) -- Paintball guns pose the greatest risk of vision loss among the sports most commonly associated with eye injuries, a new study finds. Basketball, cycling and baseball injuries to the eye occur more ...

Health Tip: Are Your Screens Causing Eye Strain?

Health Tip: Are Your Screens Causing Eye Strain?0

(HealthDay News) -- Staring at your TV, computer, smart phone or tablet can cause a problem known as computer vision syndrome, or digital eye strain. The American Optometric Association says to watch for these warning signs: Feeling that ...

Mediterranean Diet, Caffeine May Be Good for Your Eyes

Mediterranean Diet, Caffeine May Be Good for Your Eyes0

THURSDAY, Oct. 20, 2016 (HealthDay News) -- Eating a Mediterranean diet and consuming caffeine may lower your chances of developing age-related macular degeneration (AMD), a leading cause of blindness, according to a new study. Previous ...

View More Eyesight Articles

0 Comments

Write a Comment

Your email address will not be published. Required fields are marked *

Our Mailing List

Subscribe to our mailing list to get the latest health news as it breaks!

Your information will not be shared with anyone!